Oregon, 2013

Wildfire in Oregon, August 16 to 31, 2013

August 16 to 31, 2013 · NWS PDT · 1 event in 1 county or zone

Lightning sparked a wildfire near The Dalles OR, on August 16th and would spread to be over 10,000 acres, and persist through early September.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Lightning sparked a wildfire near The Dalles OR, on August 16th and would spread to be over 10,000 acres, and persist through early September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 16, 3:08 AM PST, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 16, 3:08 AM PST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
408 AM PDT FRI AUG 16 2013

UPDATED AVIATION DISCUSSION

.SHORT TERM...TODAY THROUGH SUNDAY...THE FORECAST AREA IS BETWEEN AN
UPPER TROUGH OFF THE COAST AND AN UPPER RIDGE OVER THE ROCKY
MOUNTAINS. THIS IS CREATING A SOUTHWEST FLOW OVER THE PACIFIC
NORTHWEST. THERE IS SOME MID LEVEL MOISTURE AND INSTABILITY WITHIN
THE SOUTHWEST FLOW WHICH WHEN COMBINED WITH SURFACE HEATING TODAY
WILL CAUSE CONVECTIVE DEVELOPMENT THIS AFTERNOON AND EVENING. SPC IS
SHOWING A GENERAL THUNDERSTORM RISK WITH A "SEE TEXT" OVER NORTHERN
OREGON FOR SOME POSSIBLE STRONG TO MARGINALLY SEVERE STORMS. THIS
MEANS SOME THUNDERSTORMS COULD CONTAIN HEAVY RAIN...GUSTY WINDS AND
HAIL. THERE IS A DECENT AMOUNT OF SHEAR OVER THE CWA THIS AFTERNOON
AND EVENING WHICH WILL AID IN THE DEVELOPMENT OF STRONG STORMS.
DURING THIS TIME FRAME PRECIPITABLE WATER VALUES ARE BETWEEN .75 AND
1.3 INCHES WHICH IS ENOUGH TO PRODUCE HEAVY RAIN WITH SOME STORMS.
MOST STORMS WILL HAVE WETTING RAINS UNDER THE THUNDERSTORM CORES.
THE BEST CHANCES FOR THUNDERSTORMS TODAY WILL BE CONCENTRATED OVER
CENTRAL TO NORTHEAST OREGON AND UP ALONG THE CASCADE EAST SLOPES OF
BOTH OREGON AND WASHINGTON. THE UPPER TROUGH IS THEN FORECAST TO
MOVE INLAND ON SATURDAY. AS IT DOES IT WILL CREATE ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS SATURDAY AFTERNOON AND EVENING...THIS TIME
MAINLY OVER THE SOUTHERN HIGHLANDS AND THE EAST CENTRAL AND
NORTHEAST MOUNTAINS...AS WELL AS THE WASHINGTON CASCADE EAST SLOPES.
IT WILL BECOME BREEZY IN THE EASTERN COLUMBIA RIVER GORGE THIS
AFTERNOON AND SATURDAY AFTERNOON AS COOLER AIR FROM THE WEST TRIES
TO PUSH EASTWARD THROUGH THE GORGE. THUNDERSTORM CHANCES WILL
DIMINISH SATURDAY NIGHT. SUNDAY LOOKS TO BE A QUIET AND DRY DAY AS A
DRIER AND MORE STABLE WESTERLY FLOW DEVELOPS. TEMPERATURES WILL BE A
FEW DEGREES COOLER TODAY THAN THE PAST FEW DAYS DUE TO THE INCREASED
CLOUDINESS AND POSSIBLE SHOWERS WITH THUNDERSTORMS. MAXIMUM READINGS
WILL BE IN THE MID TO UPPER 80S IN THE LOWER ELEVATIONS TODAY AND
SATURDAY AND THEN THEY WILL COOL ANOTHER COUPLE DEGREES ON MONDAY AS
COOLER AIR FROM THE WEST FILTERS EAST OF THE CASCADES INTO THE CWA.
HOWEVER...TEMPERATURES WILL STILL BE NEAR NORMAL RATHER THAN ABOVE
NORMAL. 88

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...EASTERN WASHINGTON AND
OREGON WILL BE UNDER A ZONAL WESTERLY FLOW ALOFT WHILE AN UPPER LOW
IS POSITIONED ALONG THE CENTRAL CALIFORNIA COAST. THIS WILL BRING
MOSTLY CLEAR SKIES AND DRY WEATHER. WEDNESDAY NIGHT THE LOW WILL
OPEN UP INTO A WAVE AND MOVE NORTHEAST INTO OREGON THURSDAY. GFS
ENSEMBLE MEMBERS VARY BETWEEN CONTINUING WEST TO SOUTHWEST FLOW AND
BRINGING IN SOME SHOWERS. DUE TO UNCERTAINTY DID NOT CHANGE CURRENT
DRY FORECAST EVEN THOUGH GFS INDICATED INCREASING MOISTURE AND
CHANCE OF SHOWERS THURSDAY.  COONFIELD

&&

.AVIATION...12 TAFS...VFR CONDITIONS FOR NEXT 24 HOURS. BKN-SCT
CLOUDS AOA 12K FT AGL. ISOLD TSRA 16/21Z TO 17/04Z ARE POSSIBLE FROM
CENTRAL TO NORTHEAST OREGON AND THE CASCADES. LOW PROBABILITY THAT
STORMS WILL PASS OVER KBDN AND KRDM BUT KEPT VCTS MENTION. WINDS
LESS THAN 12 KTS FOR TAF SITES EXCEPT KDLS.  76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  85  63  86  60 /  10  20  10  10
ALW  88  66  88  63 /  10  20  10  10
PSC  89  65  90  62 /  10  10  10  10
YKM  86  63  86  60 /  10  10  10  10
HRI  89  65  89  61 /  10  10  10  10
ELN  85  60  84  60 /  20  10  10  10
RDM  84  55  83  51 /  20  20  10  10
LGD  87  58  85  57 /  20  20  20  20
GCD  87  56  86  56 /  20  20  20  20
DLS  85  64  84  62 /  20  20  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

THREAT INDEX
TODAY : GREEN
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/76
Hazardous weather outlook, Aug 16, 4:00 AM PST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
500 AM PDT FRI AUG 16 2013

ORZ041-042-049-050-502-503-505-506-508-509-WAZ024-030-520-521-
171200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
500 AM PDT FRI AUG 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
OREGON...NORTH CENTRAL OREGON...NORTHEAST OREGON...CENTRAL
WASHINGTON...SOUTH WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A SOUTHWEST FLOW WILL TRANSPORT MID LEVEL MOISTURE AND
INSTABILITY NORTHWARD INTO THE FORECAST AREA TODAY. THIS WILL
RESULT IN ISOLATED TO SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS IN ALL AREAS EXCEPT FOR THE LOWER COLUMBIA BASIN...
THE BLUE MOUNTAIN FOOTHILLS...THE YAKIMA AND KITTITAS VALLEYS.
MOST STORMS WILL BE WEEK...HOWEVER SOME STORMS MAY CONTAIN GUSTY
WINDS...SMALL HAIL AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FROM
CENTRAL OREGON EAST AND NORTHEASTWARD ON SATURDAY. THIS INCLUDES
THE OCHOCO MOUNTAINS...THE JOHN DAY HIGHLANDS...BLUE
MOUNTAINS...WALLOWA MOUNTAINS...AND THE ELKHORN MOUNTAINS.
THUNDERSTORMS MAY ALSO OCCUR OVER THE EAST SLOPES OF THE SOUTHERN
AND CENTRAL WASHINGTON CASCADE EAST SLOPES. DRY AND STABLE
CONDITIONS WILL RETURN ON SUNDAY AND CONTINUE THROUGH MOST OF
NEXT WEEK.

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, North Central Oregon

When
August 16, 6:30 AM PST to August 31, 11:59 PM PST
Where
North Central Oregon forecast zone
Reported by
Park/Forest Service

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2013Every state in 2013This day in weather historyWarnings in Oregon, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472732.